Alert archive / Montana / Special Weather Statements in 2024
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 20, 2024, 10:07 AM MDT for Madison County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2024, 10:07 AM MDT (16:07 UTC)
- Expired
- Aug 20, 2024, 10:30 AM MDT
- In force
- 23 min
- Issued by
- NWS Great Falls, MT
- Hail
- 0.00 in
- Wind
- 50
County Madison County, MT
The radar
The Pocatello radar (KSFX), 227 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 4.1 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -382 J/kg
- Mixed-layer LCL
- 2055 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
828
WWUS85 KTFX 201607
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
1007 AM MDT Tue Aug 20 2024
MTZ325-328>330-201630-
Madison River Valley MT-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Beaverhead and Western Madison below 6000ft MT-
1007 AM MDT Tue Aug 20 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MADISON AND SOUTHEASTERN
BEAVERHEAD COUNTIES THROUGH 1030 AM MDT...
At 1007 AM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Virginia City, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Virginia City, Ennis, and Cameron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4491 11216 4503 11233 4540 11178 4519 11152
TIME...MOT...LOC 1607Z 229DEG 38KT 4508 11207
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
IGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 20, 7:34 AM MDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 20, 7:34 AM MDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 734 AM MDT Tue Aug 20 2024 .SYNOPSIS... A disturbance in the southwesterly flow aloft is forecast to bring another round of strong to possibly severe thunderstorms to Southwest, Central, and North Central Montana this afternoon and evening. The area with the highest chance for damaging winds and large hail is over Central Montana east of Great Falls. Scattered showers and thunderstorms should then linger overnight over North Central Montana, before another widespread chance of showers and thunderstorms Wednesday afternoon and evening. Steadily cooling temperatures through Thursday should warm back above normal briefly for Friday. && .Update... Morning update has been published, with the primary change being to bring slight chance to chance PoPs in across Southwest Montana through the morning hours, mainly southwest of a Dillon to Bozeman line. Nocturnal convection over Northeast Idaho was beginning to move over Southwest Montana near Monida Pass as of 7:30 AM MDT, with these thunderstorms expected to lift north to northeast across the aforementioned areas of Southwest Montana through approximately 9 to 11 AM MDT. Primary concern with these thunderstorms will be marginally severe hail and gusty winds; however, an isolated instance of large hail and/or damaging winds can't be ruled out. - Moldan && .AVIATION... 20/12Z TAF Period Some patchy fog remains possible over some of the more fog susceptible river/wind protected valleys through 20/15Z, but confidence is low for impacts at the terminals with probabilities for visibility less than 6sm running less than 20%. Unstable southwesterly flow aloft will initiate another round of showers and thunderstorms that will move from southwest to northeast again today, generally between 20/20 and 21/04Z; however, the focus looks to shift a little farther east, mostly impacting locations along and east of a KHLN to KHVR line. Lighter end shower activity may then persist into the overnight hours over North- central MT. Primary storm hazards will be strong, gusty winds, hail, and brief downpours in addition to lightning. - RCG Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 534 AM MDT Tue Aug 20 2024/ Today through Wednesday... The southwesterly flow aloft ahead of a low pressure trough along the Pacific coast will bring another round of potentially strong to severe thunderstorms to Southwest and North Central Montana this afternoon through tonight. Although temperatures will cool about 5 degrees over yesterday, they will still be about 5 degrees above normal, which should allow the airmass to become moderately unstable this afternoon. A weak disturbance in the flow should also help initiate thunderstorm development over the higher terrain of Southwest Montana by mid- afternoon and carry the storms northeast over the remainder of the area through the evening. The relatively warm and dry sub-cloud layer will make strong erratic wind gusts the main threat, but moderately strong wind shear and persistent mid level moisture will bring a threat for at least small hail a few brief heavy downpours as well. A weak surface boundary will also remain over the area, with the deeper moisture (dewpoints in the 50s and precipitable water values around 1.00 inch) along it and to its east, mainly east of a Great Falls to Cut Bank line. This area is favored for a slightly higher chance for severe thunderstorms with strong wind gusts of 58+ mph and large hail of 1+ inches in diameter, so SPC has put that area under a Slight Risk for severe thunderstorms, whereas much of the remainder of the forecast area is only under a Marginal Risk. A shortwave trough ejecting from the main trough will also move over Northwest and North Central Montana overnight into Wednesday morning, continuing more widespread showers with weaker thunderstorms. As the airmass becomes weakly unstable again Wednesday afternoon, much of the forecast area will have another chance for scattered showers and thunderstorms, but temperatures will continue to cool, so the instability will be weaker, and the threat for stronger storms will be less than today. Thursday through next Tuesday... The low pressure trough on the Pacific coast is forecast to deepen Thursday into Friday, putting the forecast area under a drying southerly flow aloft. This should help warm temperatures from slightly below normal on Thursday to between 5 and 10 degrees above normal on Friday, as southerly winds increase over the area. However, 60 percent of the ensemble model forecast clusters are in agreement in bringing the trough onshore and into the Western United States Saturday, weakening as it moves northeast over the Central and Northern Rockies on Sunday and into the northern Great Plains on Monday. This will increase chances for additional showers and thunderstorms across the forecast area through the weekend into early next week, as temperatures fall to between 5 and 10 degrees below normal. However, for Tuesday, there is discrepancy regarding weak features in a more progressive westerly flow aloft, so the model blend result is to keep temperatures slightly below normal with just a slight chance of precipitation. -Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 88 54 81 51 / 20 30 30 20 CTB 82 53 76 44 / 20 40 30 10 HLN 89 55 84 52 / 30 20 20 10 BZN 88 50 84 46 / 40 20 20 10 WYS 79 42 76 36 / 20 10 10 0 DLN 84 48 79 44 / 20 20 10 0 HVR 91 58 84 52 / 10 60 20 20 LWT 87 52 80 48 / 40 30 30 30 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 20, 9:05 AM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
905 AM MDT Tue Aug 20 2024
MTZ325-330-201530-
Madison River Valley MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
905 AM MDT Tue Aug 20 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MADISON COUNTY
THROUGH 930 AM MDT...
At 904 AM MDT, Doppler radar was tracking a strong thunderstorm 26
miles northeast of Monida, or 29 miles south of Virginia City, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of south central
Madison County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4479 11200 4488 11214 4511 11191 4495 11165
TIME...MOT...LOC 1504Z 222DEG 27KT 4487 11199
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
IGSpecial weather statement, Aug 20, 9:09 AM MDT, 58 minutes before
Special Weather Statement
National Weather Service Great Falls MT
909 AM MDT Tue Aug 20 2024
MTZ329-330-201545-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
909 AM MDT Tue Aug 20 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL MADISON AND CENTRAL
BEAVERHEAD COUNTIES THROUGH 945 AM MDT...
At 908 AM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 16 miles northeast of Lima, or 31 miles southeast of
Dillon, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of south central
Madison and central Beaverhead Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4474 11243 4484 11251 4501 11213 4481 11197
TIME...MOT...LOC 1508Z 242DEG 30KT 4481 11235
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
IGSpecial weather statement, Aug 20, 9:43 AM MDT, 24 minutes before
Special Weather Statement
National Weather Service Great Falls MT
943 AM MDT Tue Aug 20 2024
MTZ325-328>330-201615-
Madison River Valley MT-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Beaverhead and Western Madison below 6000ft MT-
943 AM MDT Tue Aug 20 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MADISON AND CENTRAL
BEAVERHEAD COUNTIES THROUGH 1015 AM MDT...
At 943 AM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 25 miles south of Alder, or 25 miles southwest of
Virginia City, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern
Madison and central Beaverhead Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4479 11243 4489 11252 4523 11175 4502 11157
TIME...MOT...LOC 1543Z 242DEG 29KT 4495 11214
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
IGLocal storm report, Aug 20, 9:48 AM MDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
948 AM MDT Tue Aug 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM Tstm Wnd Gst 11 N Roy 47.49N 108.95W
08/19/2024 M57 MPH Fergus MT Mesonet
Mesonet station MTM42 Blm Roy.
&&
JTGLocal storm report, Aug 20, 9:55 AM MDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
955 AM MDT Tue Aug 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM Tstm Wnd Gst 11 WSW Big Sandy 48.10N 110.33W
08/19/2024 M55 MPH Chouteau MT Mesonet
Mesonet station MTM90 Big Sandy Sw.
&&
JTGSpecial weather statement, Aug 20, 10:07 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1007 AM MDT Tue Aug 20 2024
MTZ325-328>330-201630-
Madison River Valley MT-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Beaverhead and Western Madison below 6000ft MT-
1007 AM MDT Tue Aug 20 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MADISON AND SOUTHEASTERN
BEAVERHEAD COUNTIES THROUGH 1030 AM MDT...
At 1007 AM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Virginia City, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Virginia City, Ennis, and Cameron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4491 11216 4503 11233 4540 11178 4519 11152
TIME...MOT...LOC 1607Z 229DEG 38KT 4508 11207
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
IGThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 6:15 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 30 min |
| Aug 19, 6:20 PM MDT | Special Weather Statement | TFX | Teton | 25 min |
| Aug 19, 6:21 PM MDT | Special Weather Statement | TFX | Judith Basin | 24 min |
| Aug 19, 6:23 PM MDT | Special Weather Statement | TFX | Pondera | 37 min |
| Aug 19, 6:27 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 33 min |
| Aug 19, 6:38 PM MDT | Special Weather Statement | TFX | Cascade | 52 min |
| Aug 19, 6:46 PM MDT | Special Weather Statement | TFX | Teton | 44 min |
| Aug 19, 6:55 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 50 min |
| Aug 19, 6:59 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Teton | 31 min |
| Aug 19, 7:01 PM MDT | Special Weather Statement | TFX | Judith Basin | 29 min |
| Aug 19, 7:13 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Teton | 47 min |
| Aug 19, 7:18 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Toole | 57 min |
| Aug 19, 7:29 PM MDT | Special Weather Statement | TFX | Pondera | 46 min |
| Aug 19, 7:32 PM MDT | Special Weather Statement | TFX | Judith Basin | 28 min |
| Aug 19, 7:39 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 51 min |
| Aug 19, 7:49 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus | 41 min |
| Aug 19, 7:54 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Liberty, Pondera, Toole | 66 min |
| Aug 19, 8:09 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill, Liberty | 51 min |
| Aug 19, 8:12 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 48 min |
| Aug 19, 8:35 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Liberty, Toole | 25 min |
| Aug 19, 8:38 PM MDT | Special Weather Statement | TFX | Fergus | 52 min |
| Aug 19, 8:54 PM MDT | Special Weather Statement | TFX | Fergus | 51 min |
| Aug 19, 8:56 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Hill, Liberty, Toole | 64 min |
| Aug 20, 7:28 AM MDT | Special Weather Statement | TFX | 32 min | |
| Aug 20, 9:05 AM MDT | Special Weather Statement | TFX | Madison | 25 min |
| Aug 20, 9:09 AM MDT | Special Weather Statement | TFX | 36 min | |
| Aug 20, 9:43 AM MDT | Special Weather Statement | TFX | Madison | 32 min |
| Aug 20, 1:41 PM MDT | Special Weather Statement | TFX | Beaverhead | 34 min |
| Aug 20, 2:03 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead, Madison | 42 min |
| Aug 20, 2:24 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 36 min |
| Aug 20, 2:47 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 43 min |
| Aug 20, 2:52 PM MDT | Special Weather Statement | TFX | Broadwater | 23 min |
| Aug 20, 2:55 PM MDT | Special Weather Statement | TFX | Madison | 35 min |
| Aug 20, 3:21 PM MDT | Special Weather Statement | TFX | Madison | 24 min |
| Aug 20, 3:27 PM MDT | Special Weather Statement | TFX | Gallatin | 48 min |
| Aug 20, 3:33 PM MDT | Special Weather Statement | TFX | Pondera | 27 min |
| Aug 20, 3:42 PM MDT | Special Weather Statement | TFX | Madison | 33 min |
| Aug 20, 3:48 PM MDT | Special Weather Statement | TFX | Toole | 27 min |
| Aug 20, 3:57 PM MDT | Special Weather Statement | TFX | Madison | 33 min |
| Aug 20, 4:05 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Gallatin, Madison, Meagher | 25 min |
| Aug 20, 4:15 PM MDT | Special Weather Statement | TFX | Toole | 45 min |
| Aug 20, 4:27 PM MDT | Special Weather Statement | TFX | Gallatin | 33 min |
| Aug 20, 4:43 PM MDT | Special Weather Statement | TFX | Liberty, Toole | 47 min |
| Aug 20, 4:46 PM MDT | Special Weather Statement | TFX | Meagher | 14 min |
| Aug 20, 5:23 PM MDT | Special Weather Statement | TFX | Liberty | 37 min |
| Aug 20, 5:39 PM MDT | Special Weather Statement | TFX | Gallatin | 36 min |
| Aug 20, 5:54 PM MDT | Special Weather Statement | TFX | Fergus | 51 min |
| Aug 20, 5:57 PM MDT | Special Weather Statement | TFX | Fergus | 33 min |
Nearby
Special Weather Statements in Montana, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.